Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 9, NWS Jackson, KY

February 11, 2018Pike County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 11, 2018, 6:28 AM EST for Pike County, Kentucky. It took effect at Feb 11, 2018, 7:30 AM EST. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 11, 2018, 6:28 AM EST (11:28 UTC)
In effect from
Feb 11, 2018, 7:30 AM EST
Expired
Feb 12, 2018, 7:30 AM EST
In force
24 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 38.45 ft at Feb 11, 2018, 2:00 PM EST.

actionminormoderate1020304002/1102/1202/13
Action stage
28 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

059 
WGUS43 KJKL 111128
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson Ky
628 AM EST Sun Feb 11 2018

...The National Weather Service in Jackson Kentucky has issued
a flood warning for the following rivers in Kentucky...

  The Levisa Fork Big Sandy River at Pikeville
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 3 PM this afternoon.

&&

KYC195-112329-
/O.NEW.KJKL.FL.W.0009.180211T1230Z-180212T1230Z/
/PKYK2.1.ER.180211T1252Z.180212T0000Z.180212T0625Z.NO/
628 AM EST Sun Feb 11 2018

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Levisa Fork Big Sandy River at Pikeville.
* until Monday morning.
* at  6:00 AM Sunday the stage was 33.1 feet.
* Flood stage is 35.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood by 8 AM EST and continue to 
  rise to a crest near 38.1 feet this evening. The river should fall below 
  flood stage by after midnight tomorrow.


&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$
3 follow-up statements
030 
WGUS83 KJKL 112000
FLSJKL
Flood Statement
National Weather Service Jackson Ky
300 PM EST Sun Feb 11 2018

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Levisa Fork Big Sandy River at Pikeville 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 pm.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC195-120600-
/O.EXT.KJKL.FL.W.0009.000000T0000Z-180212T0600Z/
/PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0235Z.NO/
300 PM EST Sun Feb 11 2018

The Flood Warning continues for
  The Levisa Fork Big Sandy River at Pikeville.
* at  2:00 PM Sunday the stage was 38.5 feet.
* Flood stage is 35.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage 
  tonight.


&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$
288 
WGUS83 KJKL 120350
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1050 PM EST Sun Feb 11 2018

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Levisa Fork Big Sandy River at Pikeville 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 pm.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC195-120450-
/O.EXT.KJKL.FL.W.0009.000000T0000Z-180212T0400Z/
/PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0300Z.NO/
1050 PM EST Sun Feb 11 2018

The Flood Warning continues for
  The Levisa Fork Big Sandy River at Pikeville.
* at 10:00 PM Sunday the stage was 35.0 feet.
* Flood stage is 35.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* At 35.0 feet...Low lying areas flood.

&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$

GREIF
080 
WGUS83 KJKL 120352
FLSJKL
Flood Statement
National Weather Service Jackson Ky
1052 PM EST Sun Feb 11 2018

...The flood warning has expired for the following rivers in 
Kentucky...
 
  The Levisa Fork Big Sandy River  Pikeville
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

&&

KYC195-120422-
/O.EXP.KJKL.FL.W.0009.000000T0000Z-180212T0400Z/
/PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0300Z.NO/
1052 PM EST Sun Feb 11 2018

The Flood Warning has expired for
  The Levisa Fork Big Sandy River at Pikeville.
* at 10:00 PM Sunday the stage was 35.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river has crested and will continue to fall through 
  Monday morning.
* At 35.0 feet...Low lying areas flood.

&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$

GREIF

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 11, 5:17 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 11, 5:17 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
517 AM EST Sun Feb 11 2018

.SHORT TERM...(Today through Monday)
Issued at 455 AM EST SUN FEB 11 2018

A nearly stationary cold front remains across the region with
persistent southwest flow aloft of deep moisture into the region
with PW in the 1 to 1.4 inch range across most of the region. A
shortwave trough is approaching from the southwest and isentropic
lift are leading to rounds of moderate to at time heavy showers
across the region. In addition, an associated surface wave of low
pressure is approaching from the Tn Valley. Flooding of streams
and creeks as well as some area rivers is ongoing at this point.
Storm total rainfall has reached 3 to 4 inches from McCreary
County to Harlan County and 2 to 3 inches for most areas south of
the Mtn Parkway. Portions of the Cumberland, Kentucky, and Big
Sandy Rivers and tributaries continue to rise.

The surface wave nearing south central KY should track into
northeast KY this morning and to upstate NY by late this
afternoon. After lifting north back across the far northwest
eastern Bluegrass counties through mid morning, the stalled out
boundary should begin pushing southeast as the low reaches OH late
this morning, and reach the VA border around sunset. Sfc high
pressure should begin building east into the region although the
main shortwave trough currently working across the Plains will
approach the OH Valley late this afternoon and gradually work
across the area through late tonight and early on Monday.

Although deeper moisture will have briefly departed the northern
and western counties and the entire CWA for that matter, moisture
should again increase from the southwest ahead of the shortwave
trough this evening and tonight. This should lead to a round of
lighter precipitation with atmospheric profiles across the
northwest initially supporting rain though as colder air moves in
at the lower levels freezing rain and sleet will be possible with
snow also possible as the cold air depth deepens and or if omega
can remove warm air aloft. QPF for this event will be light and
ground and road surface temperatures will be mild going into the
event. However, at least a light glaze of freezing rain will be
possible with a dusting to possibly as much as a half of an inch
of snow generally north of a Somerset to London to Jackson to
Paintsville line. The threat for light rain across the far
southeast and frozen or freezing precipitation should diminish
across the far northwest by sunrise on Monday and by 10 AM across
the remainder of the area. Mid level height rises should ensue for
the remainder of the period with sfc high pressure continuing to
build in.

The flood watch remains in place for most locations south of I 64
through 3 PM this afternoon as rain continues. Locations within
the flood watch but are not already under a flood watch or flood
advisory could still experience enough runoff for new flooding.
With the continued rain on the order of a half of an inch to one
inch through midday and at least flooding of low lying and poor
drainage areas should continue through this morning with some
area creeks and streams and rivers still rising.

As for the winter event, slick or icy spots will likely develop
overnight mainly across the western third of the area especially
on any secondary or untreated roads as cold air advection will
also lead to road surface cooling to the freezing mark and below.
An SPS will be issued for this and it will be highlighted in the
HWO.

.LONG TERM...(Monday night through Saturday)
Issued at 423 AM EST SUN FEB 11 2018

Given the active flooding going on during the shift, chose to stick
pretty closely with what the model blend gave for the extended
portion of the forecast. Given multiple disturbances expected to
move through the region during this time, and differing solutions
between the extended models, the blended solution was probably the
best way to go anyways.

Upper level pattern will feature a large area of high pressure
shifting from the southern Atlantic to the Gulf of Mexico Monday
into Tuesday, where it will remain in place through the rest of the
work week, before slowly shifting back into the southern Atlantic
during the weekend. Kentucky will find itself under the influence of
this southern stream system, with generally deamplified ridging to
zonal flow across the region through much of the extended. This will
allow for the advection of warm air, and at times, the combination
of warm and moist air from the Gulf.

Tuesday night (start of the period) may be a bit on the cool side
compared to much of the extended forecast, with an exiting cold
front resulting in more northerly flow in the llvls. Overnight lows
are forecast to fall below freezing, in the upper 20s and low 30s
across a good portion of the northern and western CWA, while mid and
upper 30s are expected elsewhere. However, by during the day
Tuesday, return flow will mean surface winds will quickly get back
in line with the mid and upper level flow once again, pulling warmer
air into the region from the SW. Temps will quickly climb into the
50s for highs.

Both the GFS and ECMWF try to bring varying degrees of scattered
precip across the region Tuesday into Wednesday, however a more
substantial system is expected to shift E into the region Wednesday
night into Thursday. Models then lose quite a bit of agreement for
the remainder of the work week, with the GFS pulling a frontal
system and substantial precip across the state Thursday night into
Friday (a continuation of ongoing rain chances from during the day
Thursday), while the ECMWF shows a defined dry period between the
system on Thursday and the frontal precip that occurs some 12 hours
later, during the day on Friday. While the GFS is very quick to pull
this precip out of the region and has high pressure building in by
Friday evening, the ECMWF is quite the opposite, showing the
heaviest precip across the CWA with its slower solution. Once again,
given such uncertainty, sticking with the model blend was probably
wisest in this case.

The one nice thing is that, besides the increase in moisture
(including clouds in addition to precip chances), the SW flow will
promote very mild temperatures across the region through the work
week. Well above seasonal normals are on tap, with highs in the low
to mid 60s both Wednesday and Thursday. Depending on when the
frontal passage actually takes place as we head into Friday, temps
could vary quite a bit (warmer if the ECWMF pans out, and cooler if
the GFS wins). Friday night into Saturday will reflect post frontal
conditions with cooler temps on tap, though return flow shortly
thereafter could boost daytime temps back into the 50s to round out
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 135 AM EST SUN FEB 11 2018

Generally MVFR or VFR Cigs and VIS are reported south of a slow
moving boundary bisecting the region from between KEKQ and KBYL
to just north of KLOZ, KJKL, and near KSJS and IFR CIGS and or VIS
to the north. The boundary will slowly sag southeast with IFR
developing or continuing at the TAF sites and across most of the
CWA during the first 6 hours of the period with rounds of showers
continuing. Stratus build down fog is anticipated especially at
KSYM and some locations will near or fall below airport mins. Some
improvement to MVFR is possible 12Z to 21Z generally south and
southeast of the TAF sites before conditions again return to IFR
and remain there through the end of the period. Winds will
generally be light through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 PM EST this afternoon for KYZ058>060-068-069-
079-080-083>088-104-106>120.

&&

SHORT TERM...JP
LONG TERM...JMW
AVIATION...JP
Hazardous weather outlook, Feb 10, 3:46 PM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
346 PM EST Sat Feb 10 2018

KYZ058>060-068-069-079-080-083>088-104-106>120-120000-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
346 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Several rounds of moderate to heavy rainfall are possible across
the area tonight. Rises on creeks and streams to bankfull or into
flood by late this evening and tonight are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of moderate to heavy rainfall are possible through midday
on Sunday. This excessive rainfall, combined with already
saturated soils, could lead to rises to bankfull or to flood
along area creeks and streams. Larger river flooding is also
anticipated from this rainfall into the upcoming week, especially
for portions of the Kentucky and Cumberland River basins.

Snow and sleet are possible Sunday night into Monday morning,
mainly along and northwest of a Somerset to Jackson to Paintsville
line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050>052-120000-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
346 PM EST Sat Feb 10 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rounds of moderate to heavy rain are possible today and tonight.
This rain, combined with already saturated soils, could lead to
rises on area creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A round of moderate rainfall is possible through Sunday morning.
The rainfall already received, combined with already saturated
soils, could lead to rises on area creeks, streams, and rivers.

Snow and sleet are possible Sunday night into Monday morning.

Light freezing rain is possible on Monday night and early on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/DJ

In the hours before

Special weather statement, Feb 11, 5:47 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Jackson KY
547 AM EST Sun Feb 11 2018

KYZ044-050>052-058>060-068-069-079-080-083-104-106>109-111-112-
114-112145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Lee-Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, and Booneville
547 AM EST Sun Feb 11 2018

...Wintry Mix of Freezing Rain, Sleet, and Snow Tonight Through
Early on Tuesday...

A narrow band of wintry precipitation is expected to develop this
evening across central Kentucky and move southeast into the area
tonight, before tapering off on Monday morning. The area most
likely to be impacted is along and north of a line from Somerset
to London to Jackson to Paintsville.

This wintry mix could produce ice accumulations of a glaze to a
few hundredths of an inch, with combined sleet and snow
accumulations ranging from a dusting to a half inch. As
temperatures fall below freezing late tonight, some slick or icy
spots may develop, especially on untreated and secondary roads as
well as bridges and overpasses. The Monday morning commute may be
impacted.

Those traveling tonight or early on Monday should be prepared for
longer travel times and plan accordingly by allowing extra time
to reach your destination.

JP
Local storm report, Feb 11, 6:03 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EST SUN FEB 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            5 S PIKEVILLE           37.40N 82.51W
02/10/2018                   PIKE               KY   PUBLIC

            FLOODING REPORTED ON BUCKFIELD ROAD NEAR SHELBY CREEK
            NEAR THE ROBINSON CREEK COMMUNITY.

0125 AM     FLOOD            5 S PIKEVILLE           37.40N 82.52W
02/11/2018                   PIKE               KY   PUBLIC

            HEAVY RAIN STILL FALLING WITH FLOODING CONTINUING ALONG
            BUCKFIELD BRANCH ROAD NEAR SHELBY CREEK IN THE VICNITY OF
            THE ROBINSON CREEK COMMUNITY. THE ROAD IS IMPASSIBLE AT
            THIS TIME.

0555 AM     HEAVY RAIN       1 WNW BIGSTONE          36.92N 82.91W
02/11/2018  M4.45 INCH       HARLAN             KY   MESONET

            STORM TOTAL RAINFALL AT KY MESONET SITE LOCATED ON BLACK
            MOUNTAIN AT 4031 FEET ELEVATION.

&&

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:15 PM ESTRiver Flood AdvisoryJKLHarlan4 days
Feb 10, 8:33 PM ESTRiver Flood WarningJKLPerry30 hr
Feb 10, 8:50 PM ESTRiver Flood AdvisoryJKLClay4 days
Feb 10, 8:54 PM ESTRiver Flood AdvisoryJKLLetcher4 days
Feb 10, 9:35 PM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Pike15 hr
Feb 10, 9:38 PM ESTAreal Flood WarningJKLBreathitt, Floyd, Knott, Leslie, Magoffin, Perry and 1 more15 hr
Feb 10, 10:28 PM ESTAreal Flood AdvisoryJKLPulaski, Wayne6 hr
Feb 11, 3:35 AM ESTRiver Flood AdvisoryJKLPike50 hr
Feb 11, 4:52 AM ESTAreal Flood AdvisoryJKLPulaski, Wayne9 hr
Feb 11, 6:55 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 2 more9 hr
Feb 11, 7:21 AM ESTRiver Flood AdvisoryJKLEstill, Powell48 hr
Feb 11, 7:21 AM ESTRiver Flood AdvisoryJKLBreathitt46 hr
Feb 11, 7:21 AM ESTRiver Flood AdvisoryJKLFloyd46 hr
Feb 11, 7:21 AM ESTRiver Flood AdvisoryJKLJohnson68 hr
Feb 11, 3:31 PM ESTWinter Weather AdvisoryJKLBath, Elliott, Estill, Fleming, Jackson, Lee and 8 more17 hr

Nearby

River Flood Warnings in Kentucky, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.